Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2014, 3:29 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2014, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 1, 2014, 4:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | TSTM WND GST 64 | 1 Wnw Sergeant Bluff, IA | |
| Jun 1, 3:32 PM CDT | TSTM WND GST 65 | 2 N Salix, IA | LOTS OF DUST BLOWN UP AS STORM WAS MOVING IN. NO RAIN YET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
088
WUUS53 KFSD 012029
SVRFSD
IAC193-NEC043-012100-
/O.NEW.KFSD.SV.W.0032.140601T2029Z-140601T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
SOUTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 400 PM CDT
* AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINNEBAGO...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SALIX...SERGEANT BLUFF...LAWTON...MOVILLE AND BRONSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4222 9635 4224 9633 4227 9635 4227 9652
4256 9629 4256 9619 4246 9599 4221 9628
4221 9635
TIME...MOT...LOC 2029Z 216DEG 39KT 4227 9637
HAIL...<.75IN
WIND...70MPH
$$
MJF2 follow-up statements
018
WWUS53 KFSD 012053
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT SUN JUN 1 2014
NEC043-012103-
/O.CAN.KFSD.SV.W.0032.000000T0000Z-140601T2100Z/
DAKOTA NE-
353 PM CDT SUN JUN 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4239 9642 4256 9629 4256 9619 4246 9599
4229 9619
TIME...MOT...LOC 2053Z 216DEG 39KT 4248 9616
$$
IAC193-012100-
/O.CON.KFSD.SV.W.0032.000000T0000Z-140601T2100Z/
WOODBURY IA-
353 PM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WOODBURY COUNTY UNTIL 400 PM CDT...
AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAWTON...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MOVILLE.
AT 330 PM...THE SIOUX CITY AIRPORT WEATHER SENSOR REPORTED A 64 MPH
WIND GUST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4239 9642 4256 9629 4256 9619 4246 9599
4229 9619
TIME...MOT...LOC 2053Z 216DEG 39KT 4248 9616
HAIL...<.75IN
WIND...70MPH
$$
MJF983
WWUS53 KFSD 012101
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SUN JUN 1 2014
IAC193-012111-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-140601T2100Z/
WOODBURY IA-
401 PM CDT SUN JUN 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WOODBURY COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED TO THE NORTHEAST.
HOWEVER...GUSTY WINDS AROUND 40 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM FOR THE NEXT 20 MINUTES.
LAT...LON 4239 9642 4256 9629 4256 9619 4246 9599
4229 9619
TIME...MOT...LOC 2053Z 216DEG 39KT 4248 9616
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:07 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 1, 12:07 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 PM CDT SUN JUN 1 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM CDT SUN JUN 1 2014
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER FAR
EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA WITH ISOLATED
THUNDERSTORMS INTO NORTHWEST IOWA. EXPECT THIS ACTIVITY TO SHIFT
EAST THROUGH SUNRISE...THEN LIKELY A SHORT BREAK THROUGH LATE
MORNING WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. WHILE INSTABILITY
IS LIKELY TO BE HIGHER TODAY THAN YESTERDAY...SHEAR VALUES REMAIN
MARGINAL FOR SEVERE WEATHER. SO...EXPECT A PULSE OR MARGINAL
MULTICELLULAR SEVERE WEATHER THREAT TODAY WITH AN INCREASED THREAT
FOR FLASH FLOODING. ISSUED A FLASH FLOOD WATCH FOR MOST OF THE AREA
EARLIER TONIGHT AND THAT STILL LOOKS GOOD GIVEN THE ACTIVITY THAT
DEVELOPED DURING THE OVERNIGHT HOURS AND WHAT IS LIKELY TO FALL
TODAY INTO TONIGHT. RADAR ESTIMATES OVER EASTERN PARTS OF SD RUNNING
ABOUT 2 TO 4 INCHES IN SOME LOCATIONS OVER THE PAST 24 TO 36 HOURS.
THE SIOUX FALLS AIRPORT RECEIVED ABOUT AN INCH OF RAIN IN 20 MINUTES
FROM 100 AM TO 120 AM. THE STRONGEST FORCING LIKELY TO SPREAD ACROSS
THE AREA FROM EARLY AFTERNOON INTO EARLY EVENING WITH THIS BEING THE
MOST LIKELY TIME FOR FLASH FLOODING AND SEVERE THUNDERSTORMS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 342 AM CDT SUN JUN 1 2014
MONDAY SHOULD BE DRY OVER MOST OF THE AREA AFTER DAYBREAK...WILL
LEAVE A LIMITED EARLY MORNING SLIGHT CHANCE NORTH AND EAST OF FSD.
OTHERWISE THE DRIER AND COOLER AIR BEHIND THE FRONT WILL STILL BE
MODESTLY UNSTABLE SO WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS OVER
OUR NORTHEAST CORNER IN SOUTHWEST MINNESOTA INTO THE AFTERNOON.
TEMPERATURES WILL BE MILD...HIGHS IN THE MID 70S TO LOWER 80S.
MONDAY NIGHT WILL THEN BE FAIRLY CLEAR AND COOLER WITH 50S LOWS AREA
WIDE. TUESDAY WILL SEE THE APPROACH OF A FAIRLY STRONG SHORT WAVE
COMING OVER THE SOUTHERN PLAINS RIDGE...TO BE FOLLOWED BY MORE AS
THE WEEK MOVES ON. THE EC IN PARTICULAR BRINGS THE NEXT ONE IN
FAIRLY QUICKLY...SO A POTENTIAL RESPITE IN RAIN CHANCES CENTERED ON
WEDNESDAY NIGHT WILL NOT BE LONGER THAN THAT. THE GREATEST RAIN
THREAT WILL BE TUESDAY NIGHT ESPECIALLY SOUTH...THEN GIVEN THE
TIMING DIFFICULTIES...CHANCES LATE IN THE WEEK WILL BE MODEST.
ONE DIFFERENCE IN THIS TIME PERIOD...MID TO LATE WEEK...FROM NOW IS
THAT THE UPPER RIDGE WILL BE FIRMLY ANCHORED FROM THE SOUTHERN
PLAINS TO NEAR THE GULF COAST...SO TEMPERATURES WILL BE COOLER.
TEMPERATURES SHOULD BE NEAR TO A LITTLE BELOW NORMAL WITH HIGHS IN
THE 70S...MOSTLY LOW TO MID 70S AT THAT. EVEN COOLER DAYTIME
READINGS ARE POSSIBLE ON ANY RAINY DAY. ALSO...WE ARE NOT LIKELY TO
HAVE THE CURRENT VERY HEAVY RAIN POTENTIAL...UNLESS THE TUESDAY
NIGHT OR A SUBSEQUENT SYSTEM TURNS OUT TO BE STRONGER THAN CURRENT
MODEL FORECASTS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN JUN 1 2014
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND ISOLATED SEVERE STORMS
POSSIBLE. GENERALLY VFR CONDITIONS OUTSIDE OF STORMS WITH BRIEF
REDUCED CONDITIONS IN HEAVIER ACTIVITY. THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING...WITH SOUTHERLY TO LIGHT AND VARIABLE
WINDS BECOMING NORTHWESTERLY LATER TONIGHT AND PICKING UP ON
MONDAY MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ038>040-052>071.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
089-090-097-098.
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ001>003-012>014.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...
AVIATION...JMHazardous weather outlook, Jun 1, 10:14 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1014 AM CDT SUN JUN 1 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-020930- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 1014 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP...THEN MOVE FROM WEST TO EAST THIS AFTERNOON AND EVENING...SLOWLY DECREASING LATER TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH ISOLATED STORMS PRODUCING HAIL TO HALF DOLLAR SIZE...AND 60 MPH GUSTS. TORNADOES ARE UNLIKELY...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. THUNDERSTORMS TODAY WILL ALSO PRODUCE AREAS OF HEAVY RAIN. THE HEAVY RAIN POTENTIAL WILL CONTINUE THE THREAT OF FLASH FLOODING...WITH BRIEF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE POSSIBLE. THE FLOODING THREAT WILL ALSO CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AGAIN LATE TUESDAY AND TUESDAY NIGHT. WHILE THE GREATEST THREAT OF SEVERE STORMS SHOULD BE JUST TO THE SOUTH...A SLIGHT CHANGE IN THE EXPECTED TRACK OF THE WEATHER SYSTEM COULD BRING THE SEVERE THREAT NORTH INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS MANY AREAS THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 1, 2:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 4 WNW MAYFIELD 43.10N 97.40W
06/01/2014 YANKTON SD LAW ENFORCEMENT
SHEET METAL BUILDING BLOWN ONTO ROAD AT INTERSECTION OF
SD 46 AND US 81.
&&
TRMLocal storm report, Jun 1, 2:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FUNNEL CLOUD SIOUX FALLS 43.54N 96.73W
06/01/2014 MINNEHAHA SD NWS EMPLOYEE
FUNNEL CLOUD OVER AIRPORT
&&
TRMLocal storm report, Jun 1, 3:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 4 ESE SIOUX FALLS 43.53N 96.66W
06/01/2014 MINNEHAHA SD NWS EMPLOYEE
LARGE BRANCH BLOWN OFF TREE BY WINDS ESTIMATED AT 50 MPH.
&&
TRMLocal storm report, Jun 1, 3:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST AKRON 42.83N 96.56W
06/01/2014 E60 MPH PLYMOUTH IA TRAINED SPOTTER
12 INCH TREE LIMBS DOWN ALONG WITH A FEW TREES AROUND
TOWN.
&&
ADAMSLocal storm report, Jun 1, 3:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 2 ENE CHEROKEE 42.76N 95.52W
06/01/2014 M2.15 INCH CHEROKEE IA TRAINED SPOTTER
RAINFALL AMOUNT OCCURRED FROM 1245 TO 310 THIS AFTERNOON.
&&
ADAMSLocal storm report, Jun 1, 3:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST YANKTON 42.89N 97.39W
06/01/2014 M68 MPH YANKTON SD AWOS
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:56 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 49 min |
| Jun 1, 1:54 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 19 hr |
| Jun 1, 8:38 AM CDT | River Flood Warning | FSD | Sioux | 5 days |
| Jun 1, 8:38 AM CDT | River Flood Warning | FSD | Plymouth | 5 days |
| Jun 1, 11:33 AM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien | 3 hr |
| Jun 1, 1:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Sioux | 44 min |
| Jun 1, 2:47 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 43 min |
| Jun 1, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 47 min |
| Jun 1, 3:17 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 43 min |
| Jun 1, 3:26 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux | 5 hr |
| Jun 1, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 46 min |
| Jun 1, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux, Woodbury | 41 min |
| Jun 1, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 42 min |
| Jun 1, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.